Format

Send to

Choose Destination
BMJ Case Rep. 2016 Jun 28;2016. pii: bcr2016214899. doi: 10.1136/bcr-2016-214899.

Type 1 Brugada pattern ECG due to supra-therapeutic phenytoin level.

Author information

1
Department of Internal Medicine, Interfaith Medical Center, Brooklyn, New York, USA.
2
Head of Cardiology Department, Interfaith Medical Center, Brooklyn, New York, USA.

Abstract

Brugada syndrome is an inherited arrhythmogenic disease, characterised by a coved-type ST segment elevation in right precordial leads and an increased risk of sudden cardiac death due to ventricular arrhythmia. To unmask or exacerbate a Brugada ECG pattern, class IA or IC antiarrhythmic agents are used, and clinicians can predict sudden cardiac death in a high-risk patient. However, phenytoin, one of the class IB agents, may induce a Brugada pattern ECG at a supra-therapeutic level and this association has rarely been reported. We describe a case of a patient with a phenytoin level about twice as high as the therapeutic level, which led to the emergence of a type 1 Brugada pattern ECG. Awareness should be made between this important association of supra-therapeutic phenytoin level and type 1 Brugada pattern ECG because symptomatic Brugada syndrome can lead to sudden cardiac death.

PMID:
27353175
PMCID:
PMC4932390
DOI:
10.1136/bcr-2016-214899
[Indexed for MEDLINE]
Free PMC Article

Supplemental Content

Full text links

Icon for HighWire Icon for PubMed Central
Loading ...
Support Center